Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Jun 3, 2009, 5:44 PM PDT for Alameda County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2009, 5:44 PM PDT (00:44 UTC)
- Expired
- Jun 3, 2009, 6:15 PM PDT
- In force
- 31 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
County Alameda County, CA
The radar
The San Francisco radar (KMUX), 50 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KMTR 040044
SVRMTR
CAC001-040115-
/O.NEW.KMTR.SV.W.0002.090604T0044Z-090604T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
544 PM PDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALAMEDA COUNTY IN WESTERN CALIFORNIA...
* UNTIL 615 PM PDT
* AT 539 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER RURAL AREAS OF SOUTHEAST
ALAMEDA COUNTY...OR 14 MILES SOUTHEAST OF LIVERMORE...AND MOVING
NORTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
ALEMEDA COUNTY UNTIL 615 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3765 12178 3769 12161 3751 12156 3749 12162
3749 12168 3753 12182
TIME...MOT...LOC 0041Z 135DEG 13KT 3753 12164
$$
DYKEMA2 follow-up statements
000
WWUS56 KMTR 040103
SVSMTR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
603 PM PDT WED JUN 3 2009
CAC001-040115-
/O.CON.KMTR.SV.W.0002.000000T0000Z-090604T0115Z/
ALAMEDA CA-
603 PM PDT WED JUN 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EASTERN ALAMEDA COUNTY...
AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SOUTHEAST ALAMEDA COUNTY NEAR LAKE DEL
VALLE...OR 9 MILES SOUTHEAST OF LIVERMORE...MOVING NORTHWEST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
ALAMEDA COUNTY THROUGH 615 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3765 12178 3769 12161 3751 12156 3749 12162
3749 12168 3753 12182
TIME...MOT...LOC 0101Z 135DEG 13KT 3758 12171
$$
DYKEMA000
WWUS56 KMTR 040117
SVSMTR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
617 PM PDT WED JUN 3 2009
CAC001-040140-
/O.EXP.KMTR.SV.W.0002.000000T0000Z-090604T0115Z/
ALAMEDA CA-
617 PM PDT WED JUN 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALAMEDA COUNTY WILL
EXPIRE AT 615 PM PDT...
AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORM OVER EASTERN ALAMEDA COUNTY WAS WEAKENING.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...THIS THUNDERSTORM STILL HAS THE POTENTIAL TO
PRODUCE GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING
STRIKES AS IT MOVES THROUGH THE LIVERMORE AREA OVER THE NEXT TEN TO
TWENTY MINUTES.
LAT...LON 3765 12178 3769 12161 3751 12156 3749 12162
3749 12168 3753 12182
TIME...MOT...LOC 0113Z 135DEG 13KT 3761 12175
$$
DYKEMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:30 PM PDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 3, 1:30 PM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
130 PM PDT WED JUN 3 2009
.DISCUSSION...AS OF 1:30 PM PDT WEDNESDAY...CHANCE OF SHOWERS AND A
SLIGHT CHANCE OF THUNDERSHOWERS AT LEAST THROUGH FRIDAY.
AFTER AN ACTIVE START THIS MORNING...THINGS HAVE GENERALLY BEEN
QUIET ACROSS THE CWA TODAY. SINCE 9 AM RADAR RETURNS HAVE BEEN
VIRTUALLY NON-EXISTENT AND THE VISIBLE SATELLITE IMAGE SHOWS MANY
BREAKS IN THE CLOUDS. SATELLITE ALSO SHOWS SOME CLOUD BUILD-UPS
EARLY THIS AFTERNOON SO ANOTHER ROUND OF SHOWERS WITH ISOLATED
THUNDERSTORMS CAN BE EXPECTED TONIGHT. ALL OF THIS IS DUE TO A
MODERATELY UNSTABLE ATMOSPHERE ACROSS THE CWA IN CONJUNCTION WITH AN
APPROACHING UPPER-LOW CURRENTLY OFF THE COAST. MULTIPLE
IMPULSES ARE ROTATING AROUND THE LOW AND OCCASIONALLY MOVING THROUGH
CALIFORNIA. THIS...ALONG WITH HEATING AT THE SURFACE...WILL HELP TO
TRIGGER MORE ACTIVITY THROUGH THE OVERNIGHT HOURS. MODEL SOUNDINGS
OFF THE NAM BUFR KEEP CAPE VALUES OF OVER 250 J/KG ACROSS OUR AREA
TONIGHT WITH LIFTED VALUES LESS THAN ZERO. ALTHOUGH THE TRIGGER
TEMPERATURES ARE BETWEEN 75 AND 80F. BASED ON CURRENT SURFACE
PLOTS...LOOKS LIKE MOST INTERIOR SPOTS WILL HIT THAT LEVEL LATER
TODAY. EXPECTED QPF REMAINS ON THE LIGHT SIDE AND IS UNDER .1" IN ALL
LOCATIONS. ONLY EXCEPTION WOULD BE ANY CELLS WITH BRIEF HEAVY RAIN.
PW VALUES REMAIN OVER 1" SO THAT IS NOT OUT OF THE QUESTION. CLOUDS
WILL STICK AROUND TONIGHT WHICH WILL HELP TO KEEP LOWS FAIRLY UNIFORM
IN THE UPPER 40S TO MID 50S.
FOR THURSDAY AND FRIDAY THE LOW WILL CONTINUE TO MOVE TO THE COAST
AND KEEP US UNDER THE GUN FOR CONTINUED SHOWER ACTIVITY. SIMILAR TO
TODAY...THIS SHOULD NOT BE A WASH-OUT BUT RATHER HIT-AND-MISS
SHOWERS THROUGH THE PERIOD. ALTHOUGH TIMING EXPECTED RAINFALL IN A
CASE LIKE THIS IS VERY DIFFICULT...THE THINKING REMAINS AS THE LOW
GETS CLOSER AND EVENTUALLY MOVES ONSHORE ON FRIDAY...THAT CHANCES
FOR PRECIPITATION WILL INCREASE. HIGHS WILL CONTINUE TO COOL AND
ONLY BE IN THE UPPER 50S TO AROUND 70 ON FRIDAY. IT IS QUITE
POSSIBLE THAT THE WEATHER WILL TURN OUT TO BE TOO COOL THAT DAY TO
HIT ANY OF THE TRIGGER TEMPERATURES. PRECIPITATION AMOUNTS AGAIN
LOOK TO BE LIGHT.
SATURDAY WILL BE A DAY OF TRANSITION AS THE LOW MOVES OFF TO THE
SOUTHEAST. STILL LOOKS LIKE THERE COULD BE A FEW SHOWERS VERY EARLY
ON SATURDAY OVER MONTEREY AND SAN BENITO COUNTIES BUT EVEN THIS IS
AN OUTSIDE SHOT AT BEST. ALTHOUGH THE WEEKEND LOOKS COOL...THE GOOD
NEWS FOR PERSONS WITH OUTDOOR ACTIVITIES IS IT SHOULD BE DRY.
NEXT WEEK THE MODELS ARE NOW SHOWING A POSITIVELY-TILTED LONGWAVE
TROUGH TRANSITIONING TO EITHER A WEAK ZONAL OR SOUTHWESTERLY FLOW.
ALTHOUGH TEMPERATURES SHOULD REMAIN BELOW NORMAL...NEITHER SOLUTION
LOOKS VERY FAVORABLE FOR RAINFALL.
&&
.AVIATION...AS OF 10:42 AM PDT WEDNESDAY...EXPECTING VFR CONDITIONS
OVER THE NEXT 24 HOURS WITH AN OCCASIONAL MVFR WITH
ASSOCIATED CONVECTIVE SHOWERS. UPPER LOW OFF THE COAST WILL KEEP
MARINE LAYER MIXED OUT WITH UNSTABLE ATMOSPHERE AND POSS SHRA. CIGS
WILL LIKELY BE 5-8K PER OBS AND FCST SOUNDINGS. NO WIDESPREAD
STRATUS EXPECTED TONIGHT.
VICINITY OF KSFO...NO LOW CIGS AT THIS TIME SINCE MARINE LAYER IS
MIXED. A BRIEF CONVECTIVE SHOWER MAY BE POSSIBLE LATER TODAY AND
SHORTLY AFTER SUNSET WITH CIGS 5-8KT. GUSTY NW MAY BE POSS LATER THIS
AFTERNOON.
KSFO BRIDGE APPROACH...NOT EXPECTING ANY CIGS AT OR BELOW 2K FEET.
APPROACH IS CLEAR AT THIS TIME...BUT A BRIEF SHRA WITH CIGS 5-8K FEET
MAY BE POSSIBLE LATER THIS AFTERNOON. NOT FORECASTING ANY SIGNIFICANT
STRATUS ATTM DUE TO MIX MARINE LAYER.
MONTEREY BAY TERMINALS...SAME AS ABOVE...CONVECTIVE SHOWERS WITH AN
OCCASIONAL CIG MAY BE POSS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...NONE
.TDAY...SMALL CRAFT FOR SF BAY
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: MM
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Jun 3, 2:31 PM PDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 231 PM PDT WED JUN 3 2009 CAZ006-505>513-516>518-528>530-042145- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 231 PM PDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AN UNSTABLE AIRMASS WILL CREATE A FEW SHOWERS AND ISOLATED THUNDERSHOWERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE SHOWERS AND ISOLATED THUNDERSHOWERS ARE EXPECTED THROUGH FRIDAY. COOL AND DRY WEATHER IS FORECAST FOR THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:34 AM PDT | Small Craft Advisory | MTR | 18 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.